Pennsylvania, 2010

Damaging Winds in Pennsylvania, July 28, 2010

July 28, 2010 · NWS PBZ · 7 events in 2 counties and zones

Scattered severe thunderstorms developed ahead of and along a cold front moving through the upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed ahead of and along a cold front moving through the upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 1:38 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 1:38 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT WED JUL 28 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE UPPER OHIO VALLEY TONIGHT
BRINGING SHOWERS AND THUNDERSTORMS. HIGH PRESSURE SHOULD PROVIDE
DRY WEATHER LATE THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHORT WAVE WILL SWING ACROSS SOUTHERN QUEBEC TONIGHT PUSHING A COLD
FRONT THROUGH THE LOWER GREAT LAKES LATE THIS AFTERNOON AND ACROSS
OUR FORECAST AREA TONIGHT. LOW LEVEL MOISTURE WILL CONTINUE TO
ADVECT INTO THE REGION AHEAD OF THE BOUNDARY WITH SURFACE DEW
POINTS IN THE LOWER 70S OVER EASTERN OH AND NORTHERN WV. EXPECT ISOLATED
STORMS TO POP UP LATE THIS AFTERNOON AND EARLY EVENING WELL AHEAD OF
THE FRONT...WITH BROKEN LINES OF CONVECTION JUST AHEAD OF AND ALONG
THE BOUNDARY AS IT MOVES THROUGH OVERNIGHT. NORTHWEST PORTION OF
FORECAST AREA REMAINS UNDER SLIGHT RISK FOR SEVERE TONIGHT...WITH
DAMAGING WINDS BEING THE MAIN THREAT. EVEN WITH LESS WIND SHEAR FURTHER
SOUTH...CONVERGENCE ALONG FRONT SHOULD MAINTAIN A FEW STRONG
STORMS OVERNIGHT. PLAN TO KEEP LIKELY POPS FOR MOST AREAS
TONIGHT...THEN QUICKLY TAPERING TO CHANCE THURSDAY MORNING AS THE
FRONT CLEARS THE REGION.

TEMPERATURES SHOULD HOLD MAINLY IN THE UPPER 60S NORTH AND LOWER
70S SOUTH OVERNIGHT. HIGHS THURSDAY SHOULD RANGE FROM THE UPPER
70S NORTH TO THE LOWER 80S SOUTH.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
SURFACE HIGH WILL SLIDE ACROSS THE GREAT LAKES AND INTO NEW
ENGLAND FRIDAY NIGHT. DRY CONDITIONS ARE FORECAST FOR THE SHORT
TERM WITH LOWS IN THE 50S AND HIGHS FRIDAY 75 TO AROUND 80.
SOME PATCHY FOG IS POSSIBLE EARLY FRIDAY MORNING WITH LIGHT WINDS
EXPECTED AND GROUND MOISTURE LEFT OVER FROM EARLIER RAIN.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS CONTINUE TO INDICATE A BROAD UPPER TROUGH
ACROSS NEW ENGLAND WITH A RIDGE EXTENDING OVER THE PLAINS. A
COUPLE OF IMPULSES WILL RIDE ALONG IN NORTHWEST FLOW BETWEEN THESE
FEATURES DURING THE WEEKEND. WILL KEEP A SMALL CHANCE OF SHOWERS
FOR SATURDAY AND SUNDAY IN THE FORECAST WITH TEMPERATURES STAYING
A FEW DEGREES BELOW NORMAL.

THE TROUGH OVER NEW ENGLAND WILL SHIFT EAST MONDAY WITH ANOTHER
WEAK SYSTEM PROGGED TO MOVE ACROSS THE UPPER OH VALLEY IN NORTHWEST
FLOW TUESDAY. WILL MENTION CHANCE POPS FOR TUESDAY AND TREND BACK
TO SLIGHT CHANCE WEDNESDAY. TEMPERATURES WILL GRADUALLY WARM A
COUPLE OF DEGREES EACH DAY DURING THE FIRST HALF OF THE WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL EARLY THIS AFTERNOON...ALTHOUGH AN
ISOLATED SHOWER OR THUNDERSTORM CANNOT BE RULED OUT AT KZZV. A CB
GROUP IS MENTIONED IN THE TAF WITH A LACK OF COVERAGE IN ANY EARLY
CONVECTION THAT DEVELOPS. OTHERWISE...SOUTHWESTERLY WINDS WITH
BKN040-050 CUMULUS CAN BE EXPECTED INTO THE EARLY EVENING.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST AROUND 00Z...WITH
TEMPO GROUPS FOR MVFR CONDITIONS WITH THUNDERSTORMS FORECAST
STARTING AT KFKL AND REACHING THE PITTSBURGH TERMINALS AFTER 02Z. A
FEW OF THE STORMS NORTH OF PITTSBURGH MAY BE STRONG TO SEVERE WITH
AN ISOLATED RISK OF DAMAGING WINDS. AS THE SHOWERS AND STORMS MOVE
SOUTHEAST OVERNIGHT...WINDS WILL SHIFT TO NORTHWESTERLY. CONVECTION
WILL WEAKEN WITH SHRA FORECAST WITH TEMPO GROUPS AT KLBE/KMGW INTO
THE PRE-DAWN HOURS.

WITH ABUNDANT SURFACE MOISTURE...MVFR CEILINGS AND VISIBILITIES CAN
BE EXPECTED NEAR DAWN ACROSS THE TERMINALS. TEMPO GROUPS ARE
FORECAST FOR IFR CONDITIONS AT THE TERMINALS. MVFR CEILINGS WILL
LINGER INTO THE MID-MORNING HOURS ACROSS THE TERMINALS.

VFR CONDITIONS WILL PREVAIL ON FRIDAY AS HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST. A BRIEF PERIOD OF PRE-DAWN RESTRICTIONS IN FOG
WILL BE POSSIBLE FRIDAY MORNING AT THE TAF SITES. A FEW PASSING
UPPER LEVEL DISTURBANCES WILL CROSS THE AREA OVER THE
WEEKEND...LEADING TO THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH
RESTRICTIONS. VFR CONDITIONS WILL PREVAIL ON MONDAY WITH THE
RETURN OF DRY CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 28, 2:27 AM EST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 AM EDT WED JUL 28 2010

MDZ001-OHZ049-050-057>059-068-069-PAZ021-023-029>032-WVZ001>004-012-
021>023-041-290730-
GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
327 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BRING SHOWERS AND STORMS TO THE AREA TONIGHT.
ISOLATED STRONG STORMS ARE POSSIBLE...BUT AT THIS TIME...STORMS
ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-PAZ007>009-013>016-020-022-290730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-
327 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BRING SHOWERS AND STORMS TO THE AREA LATE TODAY
AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME STORMS COULD REACH
SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT WED JUL 28 2010

PAZ007-008-282130-
MERCER PA-VENANGO PA-
438 PM EDT WED JUL 28 2010

...THUNDERSTORMS WITH GUSTY WIND...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...

AT 433 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN ISOLATED THUNDERSTORMS 5 MILES NORTHWEST OF MAURICE K
GODDARD STATE PARK...MOVING EAST AT 25 MPH.

THIS STORM WILL GENERATE HEAVY RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR AND MAY PRODUCE WIND GUSTS OF 30 TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MAURICE K GODDARD STATE PARK...             POLK...
  SUGARCREEK...         SENECA...
  OIL CREEK STATE PARK...                     OIL CITY...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
DOWNED TREES ON ROADS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4152 7961 4126 7973 4139 8026 4149 8021
      4148 8014 4149 8013 4149 8001 4150 8001
      4152 7998

15
Special weather statement, Jul 28, 4:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT WED JUL 28 2010

PAZ007-008-282200-
MERCER PA-VENANGO PA-
525 PM EDT WED JUL 28 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF MAURICE K
GODDARD STATE PARK...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL GENERATE HEAVY RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR AND MAY PRODUCE WIND GUSTS OF 35 TO 45 MPH.  EXPECT
THUNDERSTORM COVERAGE TO INCREASE THROUGH THE EVENING WITH
INTENSIFICATION TO SEVERE LEVELS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MAURICE K GODDARD STATE PARK...             SUGARCREEK...
  OIL CREEK STATE PARK...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.  MOTORISTS SHOULD BE
ALERT FOR DOWNED TREES ON ROADS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4151 7954 4132 8019 4148 8029 4149 8001
      4159 7990 4160 7986 4163 7983 4163 7978
      4162 7976 4163 7961

15

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 28, 4:45 PM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.410, -80.380

Emergency management reported trees down in Greenville.

Thunderstorm Wind, Mercer

When
July 28, 4:45 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.480, -80.440

A trained spotter reported trees and wires down in Jamestown.

Thunderstorm Wind, Mercer

When
July 28, 6:00 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.480, -80.440

Emergency management reported trees down in Jamestown.

Thunderstorm Wind, Mercer

When
July 28, 6:12 PM EST
Where
Mercer County, 0.78 mi SE of Greenville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.442, -80.369

Emergency management reported 10 trees down with 2 falling on homes at the intersection of Werner Road and Conneaut Lake Road northeast of Greenville.

Thunderstorm Wind, Mercer

When
July 28, 6:22 PM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.410, -80.380

An Amateur radio operator reported a tree down on the east side of Greenville and a measured wind gust of 61 MPH.

Thunderstorm Wind, Mercer

When
July 28, 6:25 PM EST
Where
Mercer County, 2.19 mi WNW of New Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.340, -80.390

A trained spotter reported a large tree limb and a power pole down south of Greenville.

Thunderstorm Wind, Clarion

When
July 28, 7:30 PM EST
Where
Clarion County, 0.54 mi ESE of Plum Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.167, -79.621

Emergency management reported trees and power lines down at the intersection of RT 338 and RT 58 east of ST. Petersburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248926, 248927, 248928, 248930, 248933, 248934, 248935.